Vol. 16 Issue 20
And hearing loss
High doses of aspirin have long been associated with temporary sensorineural hearing loss and tinnitus. Recent studies indicate that a breakdown of prestin, a motor molecule in the outer hair cells, may lead to aspirin-induced hearing loss, while activation of N-methyl-D-aspartate (NMDA) receptors at the synapse of the inner hair cells and the auditory nerve fibers may lead to aspirin-induced tinnitus.
Researchers at Northwestern University cloned a gene critical in the functioning of the outer hair cell, a sensory receptor cell unique to the inner ear of mammals (Nature, May 11, 2000).
Prestin, which codes for a protein (prestin), is an important molecular motor in the outer hair cell, allowing the cell to rapidly expand and contract at the same rate as the frequency of the incoming sound. In humans this rate can vary from 20 to 20,000 Hz, but small mammals such as mice can hear up to 60,000 Hz.
"What is most amazing about this motor is its speed," said co-investigator Peter
Dallos, PhD, a professor of audiology, otolaryngology and biomedical engineering, in the Department of Communication Sciences and Disorders, at Northwestern. "It moves faster than anything else we know in the human body."1
The gene for prestin is coded on human chromosome 7 and comes from the Italian word "presto," a musical term meaning very fast. In retrospect, this important motor protein could have been called prestis for "prestissimo," which means very, very fast!
"This is a landmark study," said Mario Ruggero, PhD, head of the Audiology and Hearing Sciences Program, Department of Communication Sciences and Disorders, at the university. "It identifies the molecular basis for the motile process that makes the outer hair cells of the mammalian cochlea unique and which may be responsible for the exquisite sensitivity of sound perception in humans."
Currently, more than 31 million Americans report hearing loss, and most of those with sensorineural hearing loss have damage to the outer hair cells, either through aging, disease, drugs, injury or noise trauma. Without outer hair cells containing prestin to serve as the "cochlear amplifier," the extraordinary sensitivity and fine discrimination of the cochlea are greatly reduced.
Researchers at Rice University reported last year that high doses of aspirin cause
ulcers and temporary hearing loss by weakening the fatty membranes in the lining of the stomach and interfering with the proper function of prestin, a transmembrane protein that's critical for mammalian ear function. Approximately 40 percent of human proteins are transmembrane–molecules that stick through the membrane like a needle through a cloth (Biophysical Journal, September 2005).
"Our studies found that membranes exposed to physiological concentrations of salicylate were thinner, more permeable, easier to bend, and more likely to rupture," said study co-author Robert Raphael, PhD, assistant professor of bioengineering at Rice. "If you change the mechanical properties of the membrane, you will likely affect the biophysical properties that take place there, including those that are mediated by membrane proteins like prestin."2
As interesting sidelight of this research study is its co-sponsorship by a Houston-based start-up firm that began the final phase of clinical trials for the reformulated version of ibuprofen in 2004.
The role of the outer hair cells in aspirin-induced cochlear changes continues to be studied through the effects on otoacoustic emissions (OAEs). Ingestion of aspirin temporarily may eliminate or reduce such emissions, suggesting an inhibition of outer hair cell motility. In contrast, long-term administration of salicylate, the active ingredient in aspirin, in awake guinea pigs showed enhanced distortion product OAEs that continued to increase over a period of 14 days, returning to normal only after the cessation of treatments.3
Surprisingly, aspirin also has been reported to reduce the tinnitus associated with spontaneous OAEs.4
One interesting line of research in aspirin-induced tinnitus involves the activation of NMDA receptors at the synapse of the inner hair cells and the auditory nerve.5
These receptors regulate glutamate, which is the primary excitatory neurotransmitter in the vertebrate brain. Excess glutamate is thought to damage or destroy nerve cells.
Aspirin causes an increased spontaneous firing rate in the auditory nerve, possibly by interfering with the function of NMDA receptors. This hypothesis considers tinnitus as a kind of "epileptic" firing in the auditory nerve, in which nerve endings have been damaged enough by aspirin to cause a temporary overstimulation of cochlear NMDA receptors, thereby increasing their firing rate.6
In turn, the auditory cortex decodes this increased firing as a sound. Researchers at the University of Montpellier, in France, in discussing new pharmacological strategies, propose that targeting cochlear NMDA receptors "may represent a promising therapeutic strategy for treating tinnitus." 7
NMDA-receptor antagonists, which regulate the flow of glutamate, show promise in treating a wide variety of neurological disorders, including Alzheimer's disease. The drug memantine (Namenda), a clinically useful drug approved by the U.S. Food and Drug Administration in 2003, acts on the NMDA receptors to shield brain cells from the damaging effects of excess glutamate.8 This, in turn, slows the progression of this devastating brain dementia.
Could such an NMDA-receptor antagonist be beneficial in the relief of tinnitus as well?
Only time will tell whether these advances in the knowledge of aspirin-induced hearing loss and tinnitus will lead to advances in treatment as well.
1. EurekAlert. (2000). Northwestern researchers clone gene responsible for inner ear motor. May 11. Accessed online at www.eurekalert.org.
2. EurekAlert. (2005). Findings relate aspirin-induced ulcers, hearing loss. Sept. 19. Accessed online at www.eurekalert.org.
3. Huang, Z.W., Luo, Y., Wu, Z., et al. (2003). Paradoxical enhancement of active cochlear mechanics in long-term administration of salicylate. Journal of Neurophysiology, 93 (4): 2053-61.
4. Penner, M.J., Coles, R.R. (1992). Indications for aspirin as a palliative for tinnitus caused by SOAEs: A case study. British Journal of Audiology, 26 (2): 91-6.
5. Guitton, M.J., Caston, J., Ruel, J., et al. (2003). Salicylate induces tinnitus through
activation of cochlear NMDA receptors. Journal of Neuroscience, 23 (9): 3944-52.
6. Montpellier University Institute of Clinical Research. (2004). Pathology of hair cells and neurons. Accessed online at www.iurc.montp.inserm.fr.
7. Guitton, M.J., Wang, J., Puel, J.L. (2004). New pharmacological strategies to restore hearing and treat tinnitus. Acta Otolaryngology, 24 (4): 411-5.
8. Kinnard, C. (2006). Namenda. Accessed online at www.alzheimers.about.com.
Jess Dancer is professor emeritus of audiology at the University of Arkansas at Little Rock. He can be reached at firstname.lastname@example.org.